Mississippi, 2016Winter Storm and Winter Weather in Mississippi, January 22, 2016
January 22, 2016 · NWS MEG · 13 events in 13 counties and zones
An upper level low pressure system moved into the Mid-South around midnight on January 22nd, 2016. Precipitation began in the form of freezing rain and changed over to snow during the early morning hours of January 22nd, 2016.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system moved into the Mid-South around midnight on January 22nd, 2016. Precipitation began in the form of freezing rain and changed over to snow during the early morning hours of January 22nd, 2016. The snow tapered off to flurries during the afternoon hours. A small area of one to two inches of snow fell near the Oxford and Blue Springs area. Meanwhile, a quarter of an inch of ice and an inch of snow fell near Clarksdale. Elsewhere across North Mississippi, a dusting fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 21, 11:08 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Jan 21, 11:08 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1108 PM CST THU JAN 21 2016
.UPDATE... /ISSUED 833 PM CST THU JAN 21 2016/
SKIES ARE CLOUDY OVER MUCH OF THE FORECAST AREA THIS EVENING WITH
TEMPERATURES RANGING FROM THE UPPER 20S TO UPPER 40S. SOME RAIN
CONTINUES TO FALL OVER EASTERN PORTIONS OF THE FORECAST AREA WITH
SOME LIGHT WINTER PRECIPITATION FALLING OVER FAR WESTERN SECTIONS.
IT APPEARS THAT THE CHANGE OVER FROM RAIN TO SNOW OVER NORTHEAST
MISSISSIPPI SHOULD START BY LATE FRIDAY MORNING SO HAVE ADJUSTED
THE START TIME OF THE WINTER WEATHER ADVISORY FROM 6 PM CST TO 9
AM CST.
ARS
&&
.DISCUSSION... /ISSUED 552 PM CST THU JAN 21 2016/
SIGNIFICANT WINTER STORM TO IMPACT THE MID-SOUTH TONIGHT
THROUGH FRIDAY NIGHT...
AS OF 3PM...
TEMPERATURES ARE SLIGHTLY COOLER IN THE NORTH THAN GUIDANCE HAD
PREVIOUSLY SUGGESTED WITH READINGS STILL BELOW FREEZING.
ELSEWHERE...TEMPERATURE HAVE ROSE ABOVE FREEZING WITH READINGS
PREDOMINANTLY IN THE UPPER 30S AND LOWER 40S. MODERATE RAIN WAS
DETECTED OVER NORTH MISSISSIPPI AT THIS HOUR...WITH THUNDERSTORMS
JUST TO OUR IMMEDIATE SOUTH. LATEST SURFACE ANALYSIS PLACES A
DEEPENING LOW PRESSURE SYSTEM NEAR THE ARKLATEX...WITH A
STATIONARY FRONT STREWN ACROSS CENTRAL LOUISIANA AND MISSISSIPPI.
WATER VAPOR IMAGERY DEPICTS TWO SEPARATE SHORTWAVES...WITH ONE
OVER THE ARKLATEX AND ANOTHER NEAR THE OKLAHOMA AND ARKANSAS
BORDER.
SHORT TERM...TONIGHT THROUGH SATURDAY...
A MAJOR WINTER STORM WILL IMPACT THE ENTIRE MID-SOUTH BEGINNING
TONIGHT AND CONTINUING THROUGH FRIDAY NIGHT. THE MAIN CONCERN THIS
EVENING WILL BE LIGHT ICING OVER NORTHEAST ARKANSAS AND PORTIONS
OF WEST TENNESSEE. THE ROADS ARE ALREADY BAD IN THESE AREAS AND
TEMPERATURE HAVE FAILED TO BREAK THE FREEZING MARK THIS AFTERNOON.
FREEZING RAIN WILL BE THE PRIMARY P TYPE THROUGH APPROXIMATELY
MIDNIGHT...WITH ACCUMULATIONS POSSIBLY REACHING A TENTH OF AN
INCH.
THE AFOREMENTIONED LOW PRESSURE SYSTEM IS EXPECTED TO TRACK
ACROSS CENTRAL MISSISSIPPI...KEEPING THE MID-SOUTH ON THE NORTH
SIDE OF THE LOW WHICH IS VERY FAVORABLE POSITION FOR HEAVY
ACCUMULATING SNOW. RAIN AND FREEZING RAIN IS EXPECTED OVERSPREAD
THE ENTIRE MID-SOUTH AFTER MIDNIGHT AND THEN TRANSISTION TO SLEET
AS COLD AIR WRAPS AROUND THE LOW. THERE IS STILL SOME UNCERTAINTY
AS TO HOW QUICKLY THIS WILL OCCUR...BUT MODEL SOUNDINGS SUGGEST
THAT IT SHOULD NOT LAST LONGER THAN 2 HOURS AND ACCUMULATIONS
SHOULD REMAIN UNDER AN INCH OR SO. AS THE COLD AIR CUTS INTO THE
REGION FROM THE NORTHWEST...SNOW WILL OVERSPREAD THE AREAS ALONG
AND EAST OF THE RIVER AROUND SUNRISE TOMORROW. HEAVY SNOW WILL
PERSIST THROUGH THE AFTERNOON HOURS...AS RATES COULD EXCEED 1 INCH
PER HOUR. AS PREVIOUSLY MENTIONED IN EARLIER FORECASTS...THERE
WILL BE SOME INSTABILITY TO WORK WITH...SO THUNDERSNOW AND
CONVECTIVE BANDS WILL BE POSSIBLE.
THE GENERAL MODEL CONSENSUS IS THAT THE HEAVIEST SNOW WILL LIKELY
FALL ALONG THE I-40 CORRIDOR. THIS IS NEARLY THE WORST CASE
SCENARIO FOR ANY COMMUTERS THAT MUST BE ON THE ROAD TOMORROW. WE
URGE EVERYONE TO TAKE THIS FORECAST SERIOUSLY TONIGHT AND AVOID
TRAVEL TOMORROW IF AT ALL POSSIBLE. ANYWHERE FROM 4 TO 8 INCHES
WILL FALL IN THIS CORRIDOR...WITH EVEN HIGHER AMOUNTS POSSIBLE
WHERE ANY CONVECTIVE BANDS SET UP. NORTHEAST MISSISSIPPI WILL
LIKELY SEE THE LEAST AMOUNT OF SNOW...SO UPGRADED THE WINTER STORM
WATCH TO A WINTER STORM ADVISORY. THE HEAVIEST SNOW FALL WILL
EXIT THE REGION AROUND 6 PM TOMORROW...WITH LINGERING SNOW SHOWERS
POSSIBLE THROUGH ABOUT THE 9PM HOUR. VERY COLD AIR WILL THEN MOVE
INTO THE MID-SOUTH...PRESERVING ANY SNOWFALL ON THE GROUND AND TURNING
ANY MELTED SNOW INTO ICE. AS PLENTY OF SNOW WILL BE ON THE
GROUND...I HAVE WENT AHEAD AND UNDERCUT GUIDANCE BY A FEW DEGREES
FOR SATURDAY MORNING. HIGH PRESSURE WILL BUILD AT THE SURFACE ON
SATURDAY AND THE SUN SHOULD COME OUT BY SATURDAY AFTERNOON. WE
SHOULD SEE SOME DECENT MELTING DUE TO THE INCOMING SOLAR
RADIATION...ALBEIT THE COLD AIR TEMPERATURES. ANOTHER COLD NIGHT
IS EXPECTED ON SATURDAY...BEFORE WE SEE A NICE WARMUP ON SUNDAY.
TEMPERATURES WILL CLIMB INTO THE UPPER 30S AND 40S FOR
SUNDAY...AND MOST WINTRY PRECIPITATION SHOULD ALMOST COMPLETELY
MELT.
THE LONG TERM WAS HEAVILY WEIGHTED WITH THE SUPERBLEND. IT APPEARS
THAT TEMPERATURES WILL MODERATE AND SLIGHT CHANCE OF RAIN WILL
RETURN TO THE MID-SOUTH BEGINNING EARLY NEXT WEEK.
AC3
&&
.AVIATION...
06Z TAF SET
DEFORMATION ZONE HAS SET UP FROM THE MO BOOTHEEL TO SOUTHERN
ARKANSAS. FZRA AND PL HAS BEEN OCCURRING IN THE AREA. THIS AREA
WILL ROTATE THROUGH THE CWA OVERNIGHT INTO TOMORROW. KJBR WILL SEE
FZRAPL TURN TO ALL SNOW BY 9Z. KMEM MAY SEE A BRIEF PERIOD OF
FZRAPL AROUND 10Z BEFORE CHANGING TO ALL SNOW AT 12Z. KMKL MAY GO
DIRECTLY FROM RAIN TO SNOW AROUND 12Z. KTUP WILL SEE CHANGEOVER
TO SNOW AROUND 15Z. BAND WILL LIFT OUT OF THE AREA TOWARD THE
NORTHEAST THUS KMKL WILL SEE THE LONGEST PERIOD OF WINTER PRECIP.
ONCE BAND LIFTS OUT...CONDITIONS WILL LIKELY IMPROVE RAPIDLY. ALL
TAF SITES MAY BE VFR BY 00-03Z. STRONG N WINDS WILL OCCUR WITH THE
PRECIP WITH SUSTAINED WINDS OF 15-20 KTS WITH GUSTS UP TO 30 KTS.
KRM
&&
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR DUNKLIN-PEMISCOT.
MS...WINTER STORM WARNING UNTIL 9 PM CST FRIDAY FOR ALCORN-BENTON MS-
CALHOUN-COAHOMA-DESOTO-LAFAYETTE-MARSHALL-PANOLA-PONTOTOC-
QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TUNICA-UNION-YALOBUSHA.
WINTER WEATHER ADVISORY FROM 9 AM FRIDAY TO MIDNIGHT CST FRIDAY
NIGHT FOR CHICKASAW-ITAWAMBA-LEE MS-MONROE-PRENTISS-
TISHOMINGO.
TN...WINTER STORM WARNING UNTIL 9 PM CST FRIDAY FOR BENTON TN-CARROLL-
CHESTER-CROCKETT-DECATUR-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-LAUDERDALE-MADISON-MCNAIRY-SHELBY-TIPTON.
WINTER STORM WARNING UNTIL 9 PM CST FRIDAY FOR DYER-HENRY-LAKE-
OBION-WEAKLEY.
&&Hazardous weather outlook, Jan 21, 3:51 PM CST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
351 PM CST THU JAN 21 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-230000-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
351 PM CST THU JAN 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR ALL OF EASTERN
ARKANSAS...THE ENTIRE MISSOURI BOOTHEEL...AND PORTIONS OF WEST
TENNESSEE THIS EVENING. LIGHT ICING WILL BE THE MAIN CONCERN
BEFORE MIDNIGHT...BEFORE ALL WINTRY PRECIPITATION SWITCHES OVER TO
ACCUMULATING SLEET AND SNOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER STORM WARNING HAS BEEN ISSUED FOR THE MAJORITY OF THE
MIDSOUTH WITH THE EXCEPTION OF PORTIONS OF NORTHEAST MISSISSIPPI
WHERE A WINTER WEATHER ADVISORY HAS BEEN ISSUED DUE TO LOWER SNOW
ACCUMULATIONS. CONFIDENCE IS HIGH THAT A SIGNIFICANT WINTER STORM
WILL BRING HEAVY SNOW AND STRONG WINDS TO THE MID-SOUTH WITH NEAR
BLIZZARD CONDITIONS POSSIBLE...ESPECIALLY ACROSS THE DELTA REGIONS
OF EAST ARKANSAS...NORTHWEST MISSISSIPPI...WEST TENNESSEE AND THE
MISSOURI BOOTHEEL. SNOW ACCUMULATIONS OF 4 TO 6 INCHES ARE
POSSIBLE WITH LOCALLY HIGHER AMOUNTS. NORTH WINDS WILL INCREASE TO
BETWEEN 20 AND 30 MPH WITH GUSTS EXCEEDING 40 MPH. THIS WILL
COMBINE WITH FALLING SNOWFALL TO PRODUCE PERIODIC WHITEOUT
CONDITIONS ACROSS THE WARNING AREA. SNOWFALL WILL COME TO AN END
LATE FRIDAY EVENING ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SEND IN REPORTS OF ALL TYPES OF WINTRY
PRECIPITATION.
AC3
In the hours before
Local storm report, Jan 21, 9:36 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
936 PM CST THU JAN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM FREEZING RAIN JONESBORO 35.82N 90.69W
01/21/2016 U0.00 INCH CRAIGHEAD AR BROADCAST MEDIA
LOCAL MEDIA REPORTS HIGH VOLTAGE POWERLINES DOWN IN
JONESBORO BY CW POST ROAD
&&
JPMWinter Storm, Coahoma
- When
- January 22, 1:00 AM CST to 12:00 PM CST
- Where
- Coahoma forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.229, -90.603 (the zone’s center; the record gives no point)
A quarter of an inch of ice fell with an inch of snow.
Winter Storm, Lafayette
- When
- January 22, 1:00 AM CST to 12:00 PM CST
- Where
- Lafayette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.357, -89.485 (the zone’s center; the record gives no point)
Around 2 inches of snow fell.
Winter Storm, Union
- When
- January 22, 1:00 AM CST to 12:00 PM CST
- Where
- Union forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.491, -89.004 (the zone’s center; the record gives no point)
Around 2 inches of snow fell.
Winter Weather, Marshall
- When
- January 22, 3:00 AM CST to 12:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.762, -89.503 (the zone’s center; the record gives no point)
Up to an inch of snow fell.
Winter Weather, Tippah
- When
- January 22, 3:00 AM CST to 12:00 PM CST
- Where
- Tippah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.768, -88.909 (the zone’s center; the record gives no point)
Up to an inch of snow fell.
Winter Weather, Benton
- When
- January 22, 3:00 AM CST to 12:00 PM CST
- Where
- Benton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.817, -89.188 (the zone’s center; the record gives no point)
Up to an inch of snow fell.
Winter Weather, Pontotoc
- When
- January 22, 3:00 AM CST to 12:00 PM CST
- Where
- Pontotoc forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.225, -89.037 (the zone’s center; the record gives no point)
Up to an inch of snow fell.
Winter Weather, Panola
- When
- January 22, 3:00 AM CST to 12:00 PM CST
- Where
- Panola forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.364, -89.951 (the zone’s center; the record gives no point)
Up to an inch of snow fell.
Winter Weather, Tate
- When
- January 22, 3:00 AM CST to 12:00 PM CST
- Where
- Tate forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.650, -89.945 (the zone’s center; the record gives no point)
Up to an inch of snow fell.
Winter Weather, De Soto
- When
- January 22, 3:00 AM CST to 12:00 PM CST
- Where
- De Soto forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.875, -89.992 (the zone’s center; the record gives no point)
Up to an inch of snow fell.
Winter Weather, Tallahatchie
- When
- January 22, 3:00 AM CST to 12:00 PM CST
- Where
- Tallahatchie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.951, -90.173 (the zone’s center; the record gives no point)
Up to an inch of snow fell.
Winter Weather, Tunica
- When
- January 22, 3:00 AM CST to 12:00 PM CST
- Where
- Tunica forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.652, -90.375 (the zone’s center; the record gives no point)
Up to an inch of snow fell.
Winter Weather, Quitman
- When
- January 22, 3:00 AM CST to 12:00 PM CST
- Where
- Quitman forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.251, -90.289 (the zone’s center; the record gives no point)
Up to an inch of snow fell.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in New Jersey, January 22 to 23, 201611 deaths · 14 events
- Blizzard in Pennsylvania, January 22 to 24, 20168 deaths · 4 events
- Blizzard and Winter Storm in New York, January 22 to 24, 20166 deaths · 2 injured · 30 events
- Winter Storm in Pennsylvania, January 22 to 24, 20165 deaths · 9 events
- Winter Storm in Pennsylvania, January 22 to 23, 20164 deaths · 22 events
- Winter Storm and Heavy Snow in Virginia, January 22 to 23, 20162 deaths · 3 injured · 27 events
- Heavy Snow in West Virginia, January 22 to 23, 20161 death · $425,000 · 34 events
- Winter Storm and Winter Weather in Georgia, January 22 to 23, 20161 death · $25,000 · 41 events
- Winter Storm and Winter Weather in North Carolina, January 22 to 23, 20161 death · 30 events
- Damaging Winds and Lightning Strike in Florida, January 22, 2016$175,000 · 63 kt wind · 7 events
- Blizzard and Winter Storm in Kentucky, January 22 to 23, 201649 events
- Tornadoes and Damaging Winds in Florida, January 22, 2016$52,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 617629, 617630, 617632, 617634, 617635, 617636, 617637, 617638, 617640, 617641, 617642, 617643, 617644.